Alert archive / Wisconsin / Special Weather Statements in 2020

Special Weather Statement, NWS La Crosse, WI

June 28, 2020Trempealeau County, Wisconsin

NWS La Crosse, WI issued this special weather statement at Jun 28, 2020, 9:13 PM CDT for Trempealeau County, Wisconsin. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2020, 9:13 PM CDT (02:13 UTC)
Expired
Jun 28, 2020, 10:15 PM CDT
In force
62 min
Issued by
NWS La Crosse, WI

County Trempealeau County, WI

The radar

The La Crosse radar (KARX), 42 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 2.2 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2020-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 40 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2020-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
40 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
944 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

068 
WWUS83 KARX 290213
SPSARX

Special Weather Statement
National Weather Service La Crosse WI
913 PM CDT Sun Jun 28 2020

WIZ032-033-290315-
Buffalo-Trempealeau-
913 PM CDT Sun Jun 28 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BUFFALO AND
SOUTHWESTERN TREMPEALEAU COUNTIES...

At 912 PM CDT, a strong thunderstorm was located over Winona, moving
northeast at 15 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm. This storm also has a history of producing funnel clouds. 

Locations impacted include...
Winona, Arcadia, Galesville, Fountain City, Dodge, Tamarack, Lock And
Dam 5 A, Marshland and Bluff Siding.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4428 9149 4408 9127 4402 9156 4403 9156
      4403 9159 4405 9161 4406 9164 4407 9166
      4409 9168
TIME...MOT...LOC 0212Z 237DEG 13KT 4406 9160 

$$

JAM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Jun 28, 7:13 PM CDT, 2 hours earlier.

Area forecast discussion, Jun 28, 7:13 PM CDT, 2 hours before
Area Forecast Discussion
National Weather Service La Crosse WI
713 PM CDT Sun Jun 28 2020

.SHORT TERM...(Tonight)
Issued at 255 PM CDT Sun Jun 28 2020

Quiet weekend weather comes to a halt heading into tonight with main
focus on severe weather threat.

Mesoscale convective vortex /MCV/ continues to rotate from western
Iowa into southern Minnesota this afternoon. Earlier convection
dissipated but watching for new development as clouds thin and
destabilization occurs. Mid level and deep shear parameters not as
favorable as they looked yesterday with passing wave, but still
could see some scattered strong to severe storms with threats for
large hail and gusty winds going into the evening. Could not rule
out isolated tornado risk in far west, but seems like higher risk
will remain anchored closer to MCV and hence, stay just west and
northwest of the area.

Perhaps bigger threat for tonight will be what atmosphere does as it
realizes another short wave trough ejecting out of Rockies later
today. This could increase widescale lift and lead to development of
low level jet, which is widely advertised in short term models. As
precipitable water values jump from under an inch to over 2" in
parts of Minnesota, expect convection to become far more widespread
later this evening and then spread into the area from the west and
northwest as it rides CAPE gradient.

While we cannot rule out other types of severe weather, like hail
and strong winds, thinking is main threat will be heavy rain and
possible flash flooding. Day 1 Excessive Rainfall Outlook
describes this well and locally we agree on area of coverage.
Uncertainty on exact location precludes upgrade to Moderate Risk
and issuance of a watch at this point. But trends will be followed
closely and a short term Flash Flood Watch may be needed at some
point. Deep warm cloud layer and abundant moisture advecting into
area certainly supports this potential.

.LONG TERM...(Monday through Sunday)
Issued at 255 PM CDT Sun Jun 28 2020

Still not very high confidence in the extended periods, as models
have struggled a bit with day to day consistency in the details. For
Monday morning, convection from overnight should keep moving east
and weaken with the main shortwave forcing moving off and moisture
transport decreasing. Things then become a bit murky. CAMs have been
providing a variety of solutions for where convection develops later
in the day, and this is possibly due to the influence of remnant
outflows/boundaries from the morning convection. With a steady (if
not exactly strong) moisture transport signal into the area and some
models suggesting another small shortwave feature moving through,
showers and storms could redevelop in the afternoon, especially
along these boundaries. Although placement isn't clear yet, with
high precipitable water and deep warm cloud depths, will again have
to watch for locally heavy rainfall where storms do develop. Models
suggest CAPE recovers during the day so may have to watch out for a
stronger storm or two, but cloud cover could impact how much
instability can build. Overall shear looks weaker than Sunday as
well, so not looking like as favorable of a setup for organized
severe weather.

An upper level low then meanders across IL/IA for Tuesday into
Wednesday. Models are waffling on whether or not this forcing
comes through our area or stays just south, which makes it
difficult to pin down if/when any showers and storms could
develop over our area.

By the end of the week, there is suggestion that upper level ridging
and high pressure try to move in. Not quite ready to declare it a
dry period, however, as GFS/GEFS members still paint a smattering of
precip here and there. But, at least for the moment, it's leaning
toward the drier side.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 705 PM CDT Sun Jun 28 2020

The first round of storms with the mesoscale convective vortex is
lifting northeast of Rochester and will remain north of La Crosse.
Additional thunderstorm development is expected after 03Z. Will
include some MVFR ceilings and gusty winds near storms. MVFR
ceilings overnight as well, improving to VFR 11-13Z.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...TJS
LONG TERM...Lee
AVIATION...Zapotocny
Hazardous weather outlook, Jun 28, 1:40 PM CDT, 7 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
140 PM CDT Sun Jun 28 2020

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-291200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
140 PM CDT Sun Jun 28 2020

This Hazardous Weather Outlook is for parts of southeast
Minnesota...northeast Iowa...and southwest into central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Scattered storms are possible this afternoon into the early evening,
mainly across southern Minnesota. These storms could produce
isolated severe weather, including hail, damaging wind,
lightning, and locally heavy rain.

More storms are possible this evening over northern Iowa and
southern Minnesota, that could spread across the entire area
overnight. These storms will produce locally heavy rain, but could
also produce bouts of hail, damaging wind, and lightning. If a
tornado threat materializes it would most likely be across southern
Minnesota.

Rainfall amounts will have to be watched for possible flash flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The threat for heavy rain will continue into Monday. Expect rises
on area rivers.

Periodic storms will be seen throughout the week. While the
probability of organized severe weather appears low at this time,
storms will be capable of producing heavy rainfall and lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter groups may be needed this afternoon and tonight, especially
in southern Minnesota into western Wisconsin.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Boyne/Shea

In the hours before

Local storm report, Jun 28, 8:46 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
846 PM CDT SUN JUN 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0839 PM     TORNADO          3 NW WILSON             43.99N 91.72W
06/28/2020                   WINONA             MN   TRAINED SPOTTER

            PRELIMINARY REPORT.

&&

CZ
Local storm report, Jun 28, 8:50 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
850 PM CDT SUN JUN 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     TORNADO          3 SE STOCKTON           44.00N 91.72W
06/28/2020                   WINONA             MN   TRAINED SPOTTER

            PRELIMINARY REPORT.

&&

CZ
Local storm report, Jun 28, 8:53 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
853 PM CDT SUN JUN 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 PM     FUNNEL CLOUD     2 SSE STOCKTON          44.00N 91.75W
06/28/2020                   WINONA             MN   TRAINED SPOTTER

            VIEWED FROM I-90/43 S EXIT. LOCATION
            ESTIMATED BASED ON RADAR.

&&

LL
Local storm report, Jun 28, 8:54 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
854 PM CDT SUN JUN 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0829 PM     HAIL             1 W STOCKTON            44.03N 91.79W
06/28/2020  M0.75 INCH       WINONA             MN   PUBLIC

&&

LL
Local storm report, Jun 28, 8:58 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
858 PM CDT SUN JUN 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 PM     FUNNEL CLOUD     2 ESE STOCKTON          44.02N 91.72W
06/28/2020                   WINONA             MN   TRAINED SPOTTER

            WALL CLOUD WITH A FUNNEL.

&&

CZ
Special weather statement, Jun 28, 9:13 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
913 PM CDT Sun Jun 28 2020

WIZ032-033-290315-
Buffalo-Trempealeau-
913 PM CDT Sun Jun 28 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BUFFALO AND
SOUTHWESTERN TREMPEALEAU COUNTIES...

At 912 PM CDT, a strong thunderstorm was located over Winona, moving
northeast at 15 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm. This storm also has a history of producing funnel clouds.

Locations impacted include...
Winona, Arcadia, Galesville, Fountain City, Dodge, Tamarack, Lock And
Dam 5 A, Marshland and Bluff Siding.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4428 9149 4408 9127 4402 9156 4403 9156
      4403 9159 4405 9161 4406 9164 4407 9166
      4409 9168
TIME...MOT...LOC 0212Z 237DEG 13KT 4406 9160

JAM

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 7:30 PM CDTSpecial Weather StatementARXBuffalo75 min
Jun 29, 1:57 PM CDTSpecial Weather StatementARXBuffalo63 min
Jun 29, 3:38 PM CDTSpecial Weather StatementARXVernon22 min
Jun 28, 7:26 PM CDTSevere Thunderstorm WarningARXWinona79 min
Jun 28, 8:41 PM CDTTornado Warning Tornado observedARXWinona34 min

Nearby

Special Weather Statements in Wisconsin, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.